Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 52, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 31, 2022, 4:50 PM EDT for Pike County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 4:50 PM EDT (20:50 UTC)
- Expired
- Jul 31, 2022, 6:45 PM EDT
- In force
- 115 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WGUS53 KJKL 312050
FFWJKL
KYC195-312245-
/O.NEW.KJKL.FF.W.0052.220731T2050Z-220731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
450 PM EDT Sun Jul 31 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Pike County in southeastern Kentucky...
* Until 645 PM EDT.
* At 450 PM EDT, emergency management reported thunderstorms
producing heavy rain. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring in the Belfry
area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Forest Hills, Buskirk, Hardy, Board Tree, Belfry, Aflex and Phelps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3765 8231 3766 8224 3763 8221 3763 8219
3765 8219 3765 8218 3763 8217 3762 8218
3762 8216 3761 8217 3761 8216 3759 8216
3759 8213 3757 8213 3757 8214 3755 8213
3756 8210 3755 8207 3752 8219
FLASH FLOOD...OBSERVED
$$
CMF2 follow-up statements
529
WGUS73 KJKL 312146
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
546 PM EDT Sun Jul 31 2022
KYC195-312245-
/O.CON.KJKL.FF.W.0052.000000T0000Z-220731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
546 PM EDT Sun Jul 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS
EVENING FOR NORTHEASTERN PIKE COUNTY...
At 546 PM EDT, emergency management reported thunderstorms produced
heavy rain. Between 1 and 2 inches of rain have fallen. Flash
flooding is already occurring in the Belfry area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Forest Hills, Buskirk, Hardy, Board Tree, Belfry, Aflex and Phelps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3765 8231 3766 8224 3763 8221 3763 8219
3765 8219 3765 8218 3763 8217 3762 8218
3762 8216 3761 8217 3761 8216 3759 8216
3759 8213 3757 8213 3757 8214 3755 8213
3756 8210 3755 8207 3752 8219
FLASH FLOOD...OBSERVED
$$
CMF840
WGUS73 KJKL 312239
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
639 PM EDT Sun Jul 31 2022
KYC195-312249-
/O.EXP.KJKL.FF.W.0052.000000T0000Z-220731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
639 PM EDT Sun Jul 31 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT THIS EVENING FOR
NORTHEASTERN PIKE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM EDT Monday for portions
of east central Kentucky, northeast Kentucky, south central Kentucky
and southeast Kentucky.
LAT...LON 3765 8231 3766 8224 3763 8221 3763 8219
3765 8219 3765 8218 3763 8217 3762 8218
3762 8216 3761 8217 3761 8216 3759 8216
3759 8213 3757 8213 3757 8214 3755 8213
3756 8210 3755 8207 3752 8219
$$
CMFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:48 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 31, 3:48 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 348 PM EDT Sun Jul 31 2022 .UPDATE... Issued at 1222 PM EDT SUN JUL 31 2022 More widespread convection that hit the I-64 corridor has moved off to our northeast, as forcing associated with a passing upper level jet streak and short wave trough diminishes. So far, these locations have seen the bulk of the better rainfall totals, generally 1 to 2 inches in some places. Fortunately, the latest model guidance only shows light to occasionally moderate showers occurring through the rest of the day at best, so will keep these places out of the watch. Convection is increasing in coverage south of the Mountain Parkway, but so far, has been fairly cellular in nature, perhaps owing to slightly less instability at play, with around 1000 J/kg of ML CAPE picked up on the SPC Mesoanalysis page. Still, some training has occurred at times and there have been pockets of heavier rainfall in portions of Bell and Harlan counties. The environment remains primed for locally heavy rainfall and the potential for flash flooding through this afternoon, as PWATs of 2.0 inches plus nose into the area, along with 5 to 10 kts of system flow, as storm motions remain nearly parallel to the upper level winds. Have freshened up the PoPs through this evening, with the best coverage remaining south of the Mountain Parkway, closer to the better moisture and instability axes. Will continue to be cautiously hopeful that the more modest instability allows for more short-lived intense rainfall rates. Updates have been sent. UPDATE Issued at 745 AM EDT SUN JUL 31 2022 Did a quick update to the grids mainly for the latest radar and CAMs trends. Also added the current obs and trends for the T and Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Monday) Issued at 530 AM EDT SUN JUL 31 2022 08Z sfc analysis shows a troublesome frontal boundary lifting back north into Kentucky. This has already prompted a new round of showers and storms to develop over north central parts of the state - edging east toward our northern counties early this morning. Otherwise, under mostly cloudy skies temperatures are fairly uniform in the mid to upper 60s with dewpoints nearly the same. Not much evidence of fog out there yet, but given the minimal dewpoint depression expect that there is some where the clouds are broken or thin enough as the winds are light and variable. The models are in good agreement aloft through the short term portion of the forecast. They all depict persistent troughing north of Kentucky with fairly strong ridging across the southern tier of the nation. This will continue a train of mid level impulses passing through the Ohio Valley - dipping into eastern Kentucky as they pass. These waves will interact with the high (2+ inch) PW air in place over Kentucky leading to a continued threat of flash flooding with training a running concern due to storm motion parallel to the mean flow. The small model spread lends credibility to the blended NBM as the starting point for the grids with just the usual enhancement based on the CAMs in through today. Sensible weather will feature the oppressive humidity and threat for heavy rain owing to the high amount of moisture in the air and frontal boundary overhead. The first impulse moves through this morning and targets the northern portion of the CWA with a subsequent round likely crossing the more central parts of the area in the afternoon. Peak heating will enhance the storms as they cross the area most heavily hit by the rains of Wednesday night and Thursday. This supports a moderate risk of excessive rainfall for this part of Kentucky and our flash flood watch valid into Monday morning. A third wave of showers and storms will be possible for most of the area later this evening. An argument could be made for extending the watch north based on the potential for training cells this morning, but those locations have not seen anywhere near the rains of our southern 2/3rds and any flooding is expected to be isolated at worst for places not in the watch. Further south, the threat is much higher given the saturated grounds and general trauma ongoing making these locations extra sensitive to additional heavy rains. This threat will continue to be heavily messaged with our IDSS partners including FEMA and their operations ongoing in Perry County. More scattered storms are possible on Monday but they are expected to be less organized and less prone to training - limiting their ability to cause further harm. Otherwise, normal summer conditions hold yielding warm temperatures both days and a mild night with just limited fog or terrain distinctions amid light winds - away from any storms. The main adjustments to the NBM starting point were to enhance the PoPs through the first part of the night with CAMs consensus details amid the various waves expected through the period. .LONG TERM...(Tuesday through Sunday) Issued at 348 PM EDT SUN JUL 31 2022 Extended period focus points: -An active pattern continues throughout the week, with several chances of showers and thunderstorms expected. -Upper ridging expands eastward Wednesday through Friday, causing seasonably warm temperatures and humid conditions. Peak heat indices could reach the upper 90s to low 100s. -A stronger disturbance is projected to move through Thursday night through early Saturday, which could produce an extended period of rainfall, especially north of the Mountain Parkway and KY-80. By the beginning of the extended period, the shortwave trough that brought convection Monday progresses eastward into the Mid-Atlantic. The frontal boundary associated with the trough is expected to weaken substantially by early Tuesday. Drier air will advect in from the west, and clear out skies by the mid to late afternoon hours. High temperatures on Tuesday are forecast to reach the mid to upper 80s south of the Mountain Parkway, but could be more modest over the northern and eastern counties, especially if heavier cloud cover persists. One of the main concerns of next week is the above normal temperatures projected to return Wednesday and Thursday. The mid level ridge over the Plains and Southwest expands into the Southeastern CONUS. While the bulk of the truly oppressive heat remains over the central and southern Plains, strengthening southwesterly Gulf flow will raise dew points to oppressive levels. The peak heat indices values are expected to reach the upper 90s to low 100s, especially on Wednesday afternoon. Overnight temperatures stay mild through the midweek period, ranging from the upper 60s to low 70s. The next system is progged to arrive Thursday afternoon and evening, with the ridge starting to break down ahead of a shortwave trough axis racing across the northern Plains and Midwest. There is a notable amount of variability of the progression of this system, with a majority of members favoring the arrival on Thursday PM instead of Friday AM. A frontal boundary associated with the trough will descend in from the northwest, but stalls just to the north of the Ohio Valley. Thankfully, this results in an outlook that pegs the heaviest of the rainfall over the northern half of the CWA, but these results remain subject to adjustments as the system gets closer in time. Isolated to scattered showers and thunderstorms will be possible during the day on Thursday, but the majority of the precipitation is expected Thursday night through Friday evening. The ensembles are not enthusiastic in terms of projected QPF outlook. That said, there is the potential for isolated flash flooding. Additionally, the convective set up is favorable on Thursday and Friday, and the warm air mass could produce a moderate amount of instability, especially in the Bluegrass and Cumberland Valley. The main concerns for the storms will be damaging/downburst winds. The system is expected to exit by Saturday morning, but unorganized shower and storm activity may linger throughout the day. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 203 PM EDT SUN JUL 31 2022 MVFR/IFR conditions will continue across the area through the majority of the period, as a frontal boundary remains across the region. Convection will be more intense through late this afternoon, with IFR or even lower conditions occurring within more intense showers or thunderstorms. Better storms will generally diminish into this evening. As more steady rains lessen and lower levels saturate, ceilings will likely lower down to IFR overnight. These are expected to gradually raise towards the end of the period. Light and variable winds will become southwest at 5 to 10 kts, with gusts to around 15 kts by late Monday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KYZ058>060-068-069-079- 080-083>088-106>120. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM...LUEHRS AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 31, 4:10 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Sun Jul 31 2022 KYZ058>060-068-069-079-080-083>088-106>120-011115- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Sun Jul 31 2022 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today and tonight. Flash flooding will be possible, especially at locations that see repeated rounds of storms. The main stem of the Kentucky River will continue to run high through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are expected on Monday. Flash flooding will be possible, especially at locations that see repeated rounds of storms. Thunderstorms are also possible on Tuesday, as well as at times from Thursday through Saturday. Additionally, heat indices will peak between 95 and 100 degrees Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday. KYZ044-050>052-104-011115- Fleming-Montgomery-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, and Sandy Hook 410 AM EDT Sun Jul 31 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today and tonight. Localized flash flooding will be possible for places that see repeated rounds of storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are expected on Monday. Flash flooding will be possible, especially at locations that see repeated rounds of storms. Thunderstorms are also possible on Tuesday, as well as at times from Thursday through Saturday. Additionally, heat indices will peak between 95 and 100 degrees Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through Monday. GREIF/BATZ
In the hours before
Local storm report, Jul 31, 3:02 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 1 NNW RACCOON 37.51N 82.45W
07/31/2022 PIKE KY EMERGENCY MNGR
WATER WAS REPORTED OUT OF THE BANKS OF COON
CREEK AND OVER THE ROAD AT JOHNS BRUNCH.
&&
JMWLocal storm report, Jul 31, 3:17 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 2 NNW COAL RUN 37.54N 82.57W
07/31/2022 PIKE KY EMERGENCY MNGR
WATER WAS REPORTED OVER THE ROAD IN FRONT OF
JONES OIL (LONESOME CEDAR LANE) IN THE
COMMUNITY OF COAL RUN.
&&
JMWLocal storm report, Jul 31, 3:35 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 1 W SAXTON 36.63N 84.12W
07/31/2022 WHITLEY KY 911 CALL CENTER
WATER WAS REPORTED OVER THE ROAD ON SUKEY
HOLLOW ROAD NEAR SAXTON.
0315 PM FLASH FLOOD 1 NE FAIRVIEW 36.61N 84.11W
07/31/2022 WHITLEY KY 911 CALL CENTER
6 INCHES OF WATER WAS FLOWING OVER HWY 1804
AT THE I-75 OVERPASS.
0315 PM FLASH FLOOD SAXTON 36.63N 84.12W
07/31/2022 WHITLEY KY 911 CALL CENTER
THE LEFT HAND LANE OF HWY-25 W WAS BLOCKED
UNDER THE I-75 OVERPASS DUE TO WATER FLOWING
OVER THE ROAD.
&&Local storm report, Jul 31, 3:54 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLASH FLOOD 3 WSW MOUNTAIN ASH 36.64N 84.17W
07/31/2022 WHITLEY KY 911 CALL CENTER
WHITLEY COUNTY 911 DISPATCH REPORTS THAT A
WATER RESCUE TOOK PLACE ALONG LITTLE WOLF
CREEK ROAD.
&&
AVThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:17 AM EDT | River Flood Advisory | JKL | Lee | 15 hr |
| Jul 31, 1:00 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Leslie, Letcher, McCreary and 1 more | 3 hr |
| Jul 31, 1:24 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Jul 31, 1:58 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Jul 31, 2:15 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Leslie | 2 hr |
| Jul 31, 2:24 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 111 min |
| Jul 31, 2:31 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 4 hr |
| Jul 31, 3:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Jackson, Lee, Owsley | 4 hr |
| Jul 31, 3:54 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 117 min |
| Jul 31, 4:13 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie | 3 hr |
| Jul 31, 4:29 PM EDT | Areal Flood Advisory | JKL | Clay | 2 hr |
| Jul 31, 5:44 PM EDT | Areal Flood Advisory | JKL | Whitley | 4 hr |
| Jul 31, 5:51 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 5 hr |
| Jul 31, 6:33 PM EDT | Areal Flood Warning | JKL | Floyd, Pike | 3 hr |
| Jul 31, 7:12 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie | 5 hr |
| Jul 31, 7:43 PM EDT | Areal Flood Advisory | JKL | Knox | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.